Jan-Feb '09 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | spouses corner | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2009 FlakeHQ, Inc.

Having Second Thoughts About Soriatane
from Jadee H.

Dear Ed:  I started Soriatane about 2 1/2 weeks ago.  I'm having second thoughts now after reading some of your emails. The side effects I'm experiencing are severe itching, chapped lips, clamminess, oily face and worsening of the psoriasis.  I had 2 bad places on my body with lots of small spots on my back, legs and scalp.  Now it seems like any place on my body that had potential to break-out is breaking out.  I would like to know what type of creams and soaps are best to use.  My Derm tells me Dove or Cetaphil.  I've always used Dove and tried the Cetaphil and don't like it.  He recommended Aquaphor, which I'm using.  I think I have a combination of the pustule and plaque type.  My Derm hasn't told me exactly — he tends not to give me all the details.  I read about all the horrible side effects before I started — which I almost changed my mind about trying it — and now I kind of wish I had changed my mind and stayed away from Soriatane.  The itching and flaking are making me miserable.

I felt really bad and didn't have as much energy during the first week but I'm better now.  I also have red, hot facial flushing which is uncomfortable.  I go back to my Derm next week and I plan to talk to him then.  I just wonder if Soriatane was the best next step for me? 

I can't stand the thought of the possibility of having some of these side effects never go away — especially the bone pain — which I didn't mention.  I've had a little pain in my legs — not a lot but enough to notice. 

I'm looking forward to your insights. Thanks, -Jadee H.

*****

Ed’s Response: Your side effects, as lousy as they are, aren’t that unusual for first-time Soriatane users and, at 2.5 weeks into the regimen, you’re probably not at the peak of those effects for another month or month and a half. The 12 week mark is often thought of as an initial “deciding point” with the older systemic meds (like Soriatane).  That is, after you’ve been on the drug for three months you should notice some reversal in your symptoms — meaning things are starting to get better rather than continuing to get worse.  That doesn’t necessarily mean you are much improved over where you were BEFORE you started Soriatane, only that the drug isn’t making matters worse any more.  If you hit that benchmark, THEN you start looking carefully for real (and faster) signs of improvement.  At the end of six months you should be able to say, “Soriatane has improved my condition over all,” meaning fewer and smaller lesions, less discomfort, etc.

Almost always the classic initial side effects of Soriatane will diminish, including skin peeling and scaling, hair loss, itching, dry skin, dry mouth, headache and tiredness. If you decide to plod through three months of nasty-but-common side effects — and no one would blame you for bailing out! — watch carefully that your condition isn’t making you sick in other ways. Your derm has you scheduled for blood tests along the way, right? Anything “not right” about the way you feel needs to be noted and reported. On the positive side, Soriatane is not an immunosuppressant drug so concern about infections running rampant due to lower immune response doesn’t apply. Conversely, Soriatane does tend to amplify the effect of other drugs you might be taking, but I’m sure your Dr has reviewed that list with you, and alcohol consumption is generally a no-no with Soriatane.

Please let us know how things go with you and Soriatane. We hear even less about experiences on Soriatane now that the biologics have stolen headlines from just about EVERY pill-form systemic med for P. But we owe it to ourselves not to forget about these older, oral therapies because they are many times more affordable than the biologics.

Good luck, and I look forward to your next report.  -Ed

*****

Dear Ed: Based on what you're telling me, I'm not sure I will go on with this drug.  It doesn't sound like it does a lot to clear up the P.  I was hoping to knock it down enough to control it with topicals and go off the med.  It just seems to be so bad for your system!  I don't know that I can do this for 3 months.  $600 a month is A LOT! Especially to feel so bad.  Are any of the other oral meds better options?  I was diagnosed with P. about 3 years ago — before that, they called it atopic dermatitis — then one of the lesions really became the classic silver, scaly P.  In the past year my symptoms have increased.  Over the last 8 months or so the lesions spread to over 80% or so of my body.  That's why I’ve sought a more aggressive treatment.  My Derm did NO patient education so what I knew, I read on the internet.  I just found your site and if I'd read it before, I may not have tried the drug.  If I go off, will my systems return to my original baseline?  I really am curious about that — I don't think I can stand it staying this bad!!

Thanks, -Jadee H.

*****

Ed’s Response: Well, the other systemics used for P include methotrexate (a cytotoxin cancer chemotherapy drug), cyclosporine (an immunosuppressant used to prevent tissue rejection in organ transplant recipients). More moderate-to-severe psoriatics have met with success with these drugs than Soriatane (at least according to my derms). Methotrexate (MTX) is perhaps the most used systemic prescription med in the Western world used for psoriasis. In Europe and other countries, Fumaric acid esters (FAE) are used in pill form and have been compared to methotrexate both in terms of efficacy and safety profile. FAE has not been approved as a prescription systemic med for psoriasis in the U.S.

The side effects of methotrexate are overtly some nausea, hair and appetite loss, mood swings and other skin difficulties; more covertly, the side effects can include liver damage. Blood work is routine while using MTX and elevated liver enzymes are a common reason for stopping treatment. Some people, however, have been on methotrexate with positive results for over a decade. All of these side effects of MTX are self-correcting after use is stopped — if it is stopped in time; hence the importance of regular Dr visits and blood tests while you use methotrexate.

The overt side effects of cyclosporine are high blood pressure, unusual hair growth, tremors and thickening of the gums. Covertly, cyclosporine can cause kidney toxicity. Cyclo works extremely well for some psoriatics. (Prior to using biologics, cyclo was the only drug that could COMPLETELY clear me). Cyclo is, unfortunately, considered a short term quick-fix by many derms. The drug, at strengths effective for fixing psoriasis, seems to culminate in threatening side effects pretty quickly. 

The longest I’ve ever been able to use cyclo was ten to eleven months and it is edema (swelling) in my ankles and legs and elevated blood pressure that force me to stop using it.

For several years before I switched to biologic drugs, I switched off between methotrexate and cyclosporine. I liked cyclo best and would take it as long as I could, then I would use MTX to try to stay clear long enough to be able to use cyclo again. After finding I did not react well to the first few biologics I tried, I used cyclo a couple of times to get me clear before moving on to the next biologic. When I finally tried Raptiva, it, like cyclo, did a fine job on my skin.  Unfortunately, it did not help my psoriatic arthritis, which continued to get worse during the year I used Raptiva. Three years ago I switched from Raptiva to Humira, another TNF-blocker biologic and, instead of using Cyclo between them, used a step-down/step-up crossover program between the drugs, which was completely successful in thwarting any bad rebound.  Humira has managed to keep my skin almost completely clear and make my P-arthritis symptoms cease entirely. Because the biologics are relatively new (for the treatment of psoriasis, some of them have been used for over a decade to treat rheumatoid arthritis and Crohn’s disease) and because they are ALL VERY EXPENSIVE, they are virtually unavailable to uninsured or under-insured flakers. I think this is probably why they are not a “first choice prescription” for doctors treating moderate and severe psoriatics. They know the pills — Soriatane, methotrexate, cyclosporine — are more affordable and have better safety profiles, especially for a first course in which it might be determined that any drug for psoriasis won’t work at all for a specific patient.

If you have an insurance plan that will cover the biologics, you might ask your derm about trying one of these before MTX or cyclo. Some insurers do, however, insist that you try the lower priced stuff without success before they agree to pay for the biologics.

Good luck!  -Ed

This Month's Mail | Archives

www.flakehq.com